Hi Ali H
Just seem your posting while looking for something else. I had chemo in 2003, now having again in couple of weeks. My nails were very discoloured & breaking but I have used a reconditioning varnish which makes the nails nice & shiny & strong & you can put coloured nail varnish over the top. My nails are good now however do not know what will happen in next few months!
It's just called RECONDITION from Boots.
Yes, this all sounds quite normal, so don't panic. I kept all my nails through chemo but there were two main effects... discolouration and what are called 'Beau lines' (love the irony there) which are the horizontal ridges that correspond to doses of chemo.
When I had Taxotere I was told to paint my nails with dark nail varnish as a means of protection, and I think to a degree it acted as glue, holding them together as layers started to peel off as the nails grew through. If you are up for a it, you might find that nail varnish (can be clear now, the dark is to do with UV senstivity) will help to keep the nails stuck together as they grow. You need to go right to the edges, and I was advised to just overlap the cuticles. It worked for me.
Keeping your nails short as they grow through is good, but be careful not to risk any hangnails, as the risk of infection is best avoided.
My finger nails grew through very quickly, but my big toes took a year to completely grow out all the yukky yellowness.
Sounds like you're doing the right things, so keep on as you are.
I finished FEC T with Avastin end of may. My finger nails are breaking at the sides, quite low down away from the tip towards the base, they also have a crack line across the nail over the bed at this point. Does this make sense?? Apart from cutting them down as far as I can, and filing the sides away as far as possible to stop me catching the break and tearing the nail into my nail bed, is there anything I can do?
From cuticle to this break off line they look ok. Never had this problem before, do you think it's a chemo thing?